Regadenoson and Adenosine: Risk of Heart Attack and Death

August 26, 2013

The FDA is warning health care professionals of the rare but serious risk of heart attack and death with use of the cardiac nuclear stress test agents regadenoson and adenosine. At this time, data limitations prevent the FDA from determining if there is a difference in the risk of heart attack or death between regadenoson and adenosine.

The FDA is recommending that health care professionals screen all nuclear stress test candidates for their suitability to receive regadenoson and adenosine. Avoid using these drugs in patients with symptoms of unstable angina or cardiovascular instability, as these patients may be at greater risk for serious cardiovascular adverse reactions. Cardiac resuscitation equipment and trained staff should be available before administering regadenoson and adenosine.

The labels for regadenoson and adenosine previously contained information about the possible risk of heart attack and death with use of these drugs. However, recent reports of serious adverse events and the medical literature prompted approval changes to the drug labels to include updated recommendations for use.

Health care professionals are encouraged to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program.

November 25, 2013 — FDA safety alert

Previous Article
Responding to Negative Online Reviews

When patients write negative reviews, in many cases, you will be unable to respond.

Next Article
Failure to Intubate and Prevent Aspiration

A 52-year-old man fell from a tree and fractured his ankle. His family brought him to the emergency departm...